Colorado, 2004Winter Weather in Colorado, April 4 to 5, 2004
April 4 to 5, 2004 · NWS GJT · 3 events in 3 counties and zones
Snowfall amounts ranging from 5 to 10 inches occurred across the southern mountains and much of the central mountains of western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall amounts ranging from 5 to 10 inches occurred across the southern mountains and much of the central mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 4, 2:45 PM MST, 15 minutes earlier.
Area forecast discussion, Apr 4, 2:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT SUN APR 4 2004
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
MUCH LESS ACTIVITY OVER THE SOUTHERN ZONES TODAY AS WIND FIELD HAS
BECOME MORE EASTERLY. WITH PRECIPIATION COOLED AIR MASS ACROSS
THE SOUTHERN ZONES...DESTABILIZATION HAS BEEN VERY SLOW. SHALLOW
CONVECTION DEVELOPING OVER THE HIGHER TERRAIN...BUT RADAR SHOWING
MINIMAL ECHO RETURNS AS OF 21Z. EXPECT A FEW SHOWERS TO GET GOING
LATE THIS AFTERNOON. BUT GIVEN RELATIVELY LIGHT WIND FIELD...NOT
ANTICIPATING MUCH ORGANIZATION TO THESE SHOWERS. BUT LATER TONIGHT
AS A VORTICITY LOBE (OVER EAST CENTRAL ARIZONA INTO WEST CENTRAL NEW
MEXICO) ROTATES INTO SOUTHWEST COLORADO...BELIEVE THAT SHOWER
ACTIVITY WILL INCREASE ONCE AGAIN. HOW MUCH SHOWER ACTIVITY
INCREASES IS THE FORECAST QUESTION...AND BELIEVE THAT MODELS ARE
OVERDOING PRECIPITATION WITH THIS VORT LOBE FOR SOUTHWEST COLORADO
LATER TONIGHT AND MONDAY MORNING. THE WIND FIELD CIRCULATING AROUND
CLOSED UPPER LOW OVER ARIZONA WEAKENS WITH TIME...AND UNLIKE
YESTERDAY...THERE/S LITTLE IN THE WAY OF JET ENERGY. IN ADDITION...
THIS WAVE MOVES INTO SOUTHWEST COLORADO DURING NIGHTTIME WHEN
STABILIZATION WILL BE OCCURRING. WITH THIS BELIEF...HAVE UNDERCUT
GUIDANCE POPS FOR THIS EVENING AND MONDAY MORNING. WITH LESS
CLOUDINESS EXPECTED...ALSO HAVE KEPT LOW TEMPS BELOW GUIDANCE AS
WELL.
ETA SHOW SOME CONVECTIVE POTENTIAL FOR MONDAY AFTERNOON. BUFKIT ETA
DATA ALSO SHOW A LITTLE CIN THAT WILL INHIBIT MOIST CONVECTION TO
SOME EXTEND. GUIDANCE FROM THE ETA AND GFS SHOWING MODERATELY HIGH
POP VALUES...IN MANY INSTANCES GOING INTO THE LIKELY CATEGORY.
EXAMINING 6 HR POPS...IN MOST INSTANCE THE HIGH VALUE IS FOR THE
MORNING RATHER THAN THE AFTERNOON (THE EXCEPTION BEING THE FAR
NORTHERN ZONES). GIVEN THE LACK OF CONFIDENCE OF ROTATING VORTICITY
LOBE STAYING ORGANIZED AND REACHING THE WEST CENTRAL COLORADO...HAVE
CHOSEN TO UNDERCUT POPS FOR MONDAY.
AS UPPER LOW MOVES INTO TEXAS...THERE WILL BE HARDLY ANY FORCING
LEFT TO TRIGGER ANY SHOWERS...SO THE TREND WILL BE FOR DECREASING
SHOWER ACTIVITY INTO MONDAY NIGHT. DEFORMATION AXIS WILL BE
WEAKENING.
.LONG TERM (TUESDAY-SUNDAY)...
TUESDAY: MODELS FAIRLY CONSISTENT WITH EJECTING UPPER LOW OVER
LOWER TX PANHANDLE BY LATE IN THE DAY WITH WEAK RIDGING FOLDING
OVER WESTERN COLORADO. DYNAMICS WANING BUT LAPSE RATES REMAIN
RELATIVELY STEEP. RESIDUAL MOISTURE WILL PROVIDE ISOLATED TO
AFTERNOON CONVECTION IN THE MOUNTAINS.
TUESDAY NIGHT-WEDNESDAY NIGHT: GFS AND ETA BOTH SHOWING SPLIT TROF
DROPPING SOUTHEASTWARD ACROSS THE WESTERN U.S. WITH NEXT UPPER LOW
DROPPING INTO WESTERN UTAH. THIS SHOULD BRING A CHANCE OF SHOWERS TO
THE MOUNTAINS. SYSTEM WILL SWEEP EAST OF THE CONTINENTAL DIVIDE BY
SUNRISE WEDNESDAY.
THURSDAY-SATURDAY: UNSTABLE NORTHWEST FLOW INDICATED BY GFS WITH
SOME WEAK EMBEDDED SHORT WAVES...ADDED SLIGHT CHANCE POPS TO HIGH
COUNTRY. FRIDAY LIKELY TO BE DRIER OF THE THREE DAYS BUT TIMING OF
WEAK EMBEDDED WAVES IN THE FLOW UNCERTAIN THIS FAR OUT. TEMPERATURES
LIKELY TO SHOW LITTLE CHANGE.
SUNDAY: WEAK RIDGING FOR ANOTHER BREAK IN ACTIVE WEATHER BEFORE
ANOTHER TROUGH MOVES ACROSS THE NORTHERN ROCKIES ON MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TODAY FOR THE SOUTHWEST SAN JUAN MTNS.
WINTER WEATHER ADVISORY TODAY FOR THE NORTHWEST SAN JUAN MTNS.
.UT...WINTER STORM WARNING TODAY FOR THE LA SAL AND ABAJO MTNS ABOVE
9000 FEET.
PF/DJCHazardous weather outlook, Apr 4, 3:00 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT SUN APR 4 2004
COZ001>008-010-011-013-UTZ023>025-027-051200-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-
400 PM MDT SUN APR 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE MONDAY...
THEN DIMINISH MONDAY NIGHT...AS A SLOW-MOVING STORM SYSTEM MOVES FROM
THE DESERT SOUTHWEST ACROSS NORTHERN NEW MEXICO. THE CHANCE FOR
SNOW WILL DEVELOP OVER THE NORTHERN COLORADO MOUNTAINS ON TUESDAY
NIGHT...DECREASING ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
COZ009-012-014-017>023-UTZ022-028-029-051200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
400 PM MDT SUN APR 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT...
SCATTERED SNOW AND VALLEY RAIN SHOWERS WILL CONTINUE TONIGHT OVER
SOUTHWEST COLORADO AND SOUTHEAST UTAH. MOUNTAIN ACCUMULATIONS WILL
RANGE FROM 1 TO 3 INCHES OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE MONDAY...
DECREASING MONDAY NIGHT...AS A SLOW-MOVING STORM SYSTEM MOVES FROM
THE DESERT SOUTHWEST ACROSS NORTHWEST NEW MEXICO. THE CHANCE FOR
SNOW WILL DEVELOP OVER THE WEST ELK AND SAWATCH MOUNTAINS OF
COLORADO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Northwestern San Juan Mountains
- When
- April 4, 3:00 PM MST to April 5, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Winter Weather, Southwestern San Juan Mountains
- When
- April 4, 3:00 PM MST to April 5, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 4, 3:00 PM MST to April 5, 1:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, April 4, 20047 injured · $2.2 million · 1 event
- Hail in Texas, April 4, 2004$6.0 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Texas, April 4, 20041 injured · $600,000 · 3 in hail · 15 events
- Heavy Snow in Pennsylvania, April 4, 2004$275,000 · 2 events
- Tornado and Flash Flooding in Texas, April 4 to 5, 2004F0 · 27 events
- Heavy Snow in New York, April 4, 2004$18,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4 to 5, 200413 events
- Strong Wind in New Jersey, April 4, 2004$10,000 · 10 events
- Strong Wind in Maryland, April 4, 2004$5,000 · 5 events
- Strong Wind in Delaware, April 4, 2004$5,000 · 4 events
- Winter Weather in Maine, April 4 to 6, 20043 events
- Heavy Snow and Winter Weather in New Hampshire, April 4 to 6, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5392623, 5392624, 5392625.